California, 2007

Flash Flood in California, December 1, 2007

December 1, 2007 · NWS SGX · 1 event in 1 county or zone

Heavy rain over the Witch Creek Burn Area caused a debris flow on the Mesa Grande Indian Reservation. Mud up to knee-deep was reported next to several homes on the reservation, however it is unclear if any of these homes sustained damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain over the Witch Creek Burn Area caused a debris flow on the Mesa Grande Indian Reservation. Mud up to knee-deep was reported next to several homes on the reservation, however it is unclear if any of these homes sustained damage. No specific event time was given and had to be estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 30, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 30, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI NOV 30 2007

.SYNOPSIS...SHOWERS TONIGHT AS UPPER LEVEL LOW PRESSURE MOVES
THROUGH. A FEW SHOWERS WILL LINGER INTO SATURDAY AND THERE WILL BE
LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS. FAIR AND WARMER
SUNDAY THROUGH MID WEEK UNDER HIGH PRESSURE. ANOTHER LOW PRESSURE
SYSTEM WILL BRING MORE CLOUDS AND COOLING TOWARD THE END OF NEXT
WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-MON)...THE MODERATE RAINFALL AND FAIRLY
CONTINUOUS FROM EARLIER TODAY WAS TURNING SHOWERY THIS EVENING.
THERE WERE ALSO A FEW THUNDERSTORMS IN THE SRN AREAS AND PATCHES OF
DENSE FOG. THE 00Z NKX SOUNDING HAD A DEEP MOIST LAYER FROM THE
SURFACE TO ABOUT 14000 FT WITH STRONG SW WINDS ALOFT. WEAK OFFSHORE
GRADIENTS TO THE SURFACE LOW THAT IS STILL OFF THE COAST.

THE UPPER LOW OFF THE COAST WILL MOVE THROUGH TO THE S TONIGHT WITH
MOST OF THE HEAVIER RAIN IN SW FLOW AHEAD OF IT GETTING PUSHED E.
THIS LOW WILL GET KICKED OUT BY A COLDER TROUGH APPROACHING FROM THE
NW. SHOWERS WILL CONTINUE BUT THEY SHOULD GENERALLY BECOME LESS
WIDESPREAD AND LIGHTER LATER TONIGHT. HOWEVER...THERE WILL STILL BE
ISOLATED MODERATE TO HEAVY SHOWERS...MAINLY IN THE SRN AREAS. DENSE
FOG WILL BE POSSIBLE JUST ABOUT ANYWHERE IN THE CWA TONIGHT...BUT IT
SHOULD REMAIN PATCHY. A LOWERING CHANCE OF SHOWERS WILL LINGER
THROUGH SAT AS THE MOISTURE GRADUALLY DECREASES. THE SNOW LEVEL WILL
LOWER TO AROUND 6000 FT BY SAT MORNING...BUT THE SIGNIFICANT PRECIP
WILL BE OVER BY THEN. THE FLASH FLOOD WATCH REMAINS IN EFFECT DUE TO
ADDITIONAL RAIN AND SATURATED SOILS. STEEP TERRAIN AND AREAS IN AND
BELOW RECENT BURNS WILL HAVE THE GREATEST THREAT OF FLASH FLOODING
AND DEBRIS FLOW. THE PASSING TROUGH WILL CAUSE LOCAL STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS SAT. COOL SAT THEN FAIR AND
WARMER SUN AND MON UNDER HIGH PRESSURE AND WEAK OFFSHORE FLOW.

&&

.LONG TERM (TUE-FRI)...CONTINUED FAIR AND MILD THROUGH MID WEEK AS
HIGH PRESSURE AND WEAK OFFSHORE FLOW PREVAIL. TUE SHOULD BE THE
WARMEST DAY. ANOTHER SHORT WAVE TROUGH APPROACHING FROM THE NW WILL
BRING MORE CLOUDS AND COOLING THU AND FRI WITH A SMALL CHANCE OF
PRECIP FRI.

&&

.AVIATION...010430Z...FINAL HEAVY BAND OF SHOWERS WILL FINISH MOVING
ACROSS THE AREA BY 10 PM. SKIES MOSTLY OVERCAST WITH LAYERS AT 1000
FT MSL AND 4000 FT MSL UNTIL THEN. GUSTY SOUTH WINDS TO 25 MPH WILL
CONTINUE TIL 10 PM ALSO. SKIES CLEAR SLOWLY OVERNIGHT. AREAS OF
DENSE GROUND FOG AND LOW CLOUDS EXPECTED OVERNIGHT DUE TO WET
GROUND. PARTLY CLOUDY WITH STRATOCU BASED AT 040 MOST OF THE DAY.
GUSTY WEST WINDS OVER THE MTS AND DES SAT PM WITH TURBULENCE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR BURN AREAS...SEE LAXFFASGX.

SMALL CRAFT ADVISORY FOR COASTAL WATERS...SEE LAXCWFSGX.

HIGH RIP CURRENT RISK...SEE LAXSRFSGX.

&&

PUBLIC...DA
AVIATION...MACKECHNIE
Hazardous weather outlook, Nov 30, 6:30 PM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 PM PST FRI NOV 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 PM PST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

RAIN WILL CONTINUE THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR BURN AREAS UNTIL 4 AM PST SATURDAY. SEE LAXFFASGX FOR DETAILS.

ABOVE NORMAL SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE BEACHES.
SEE LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY.

LOCAL STRONG GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS
SATURDAY.

WEAK OFFSHORE FLOW WILL BRING MUCH DRIER WEATHER MID WEEK WHICH WILL
INCREASE THE FIRE WEATHER HAZARD.

ABOVE NORMAL SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE BEACHES
SATURDAY AND SUNDAY. SEE LAXSRFSGX FOR DETAILS.

LARGE SWELL WILL LIKELY BRING HIGH SURF TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTERS ARE
ACTIVATED TONIGHT.

In the hours before

Local storm report, Nov 30, 11:39 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1139 PM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      2 NE VALLEY CENTER      33.24N 116.99W
11/30/2007                   SAN DIEGO          CA   BROADCAST MEDIA

            HIGHWAY 76 CLOSED DUE TO ROCKS, MUD AND TREES OVER
            ROADWAY NEAR LA JOLLA INDIAN RESERVATION.

&&

MOEDE
Local storm report, Nov 30, 11:46 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1146 PM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     FLASH FLOOD      LA QUINTA               33.67N 116.29W
11/30/2007                   RIVERSIDE          CA   TRAINED SPOTTER

            FLOODING OF WASHES AND LOW LYING AREAS. MINOR FLOODING ON
            HWY 111 FROM LA QUINTA TO INDIO.

&&

MOEDE
Local storm report, Nov 30, 11:53 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1153 PM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     FLASH FLOOD      5 W JULIAN              33.07N 116.67W
11/30/2007                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            FLOODING AND A 100 FOOT WIDE MUD SLIDE BLOCKING HWY 78 AT
            DEER CANYON ROAD.

&&

MOEDE

The radar

The San Diego radar (KNKX), 43 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
December 1, 12:00 AM PST to 2:00 AM PST
Where
San Diego County, 0.9 mi SE of Lake Henshaw to 3 mi W of Lake Henshaw
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.220, -116.760

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72004.